Custom Search

News

Saturday 01 April 2000

[Major eosinophilia in a premature infant induced by topical ketoconazole]

By: Michel JL, Coinde E, Chalencon V, Stephan JL.

Ann Dermatol Venereol 2000 Apr;127(4):405-7

INTRODUCTION: Ketoconazole is a member of a newer group of imidazole antifungals. Except for treatment of oral candidiasis, there is no reported experience of use in neonates. Thus, its use in neonatalogy must be considered experimental. Herein we report a major eosinophilia in a very low birth weight neonate induced by transcutaneous resorption of topical ketoconazole. CASE REPORT: A 26 week premature was intubated and ventilated for a hyaline membrane disease. At more than 2 weeks, he developed diaper dermatitis with Candida albicans. Treatment consisted of local application of ketoconazole. After 6 days of application, WBC showed a major eosinophilia [20,000/microL]. Discontinuation of the drug was followed by a prompt normalization of the eosinophil count. The challenge test by topical ketoconazole reproduced eosinophilia, implicating this drug, which, to our knowledge, has not been described previously to cause eosinophilia in very low weight neonates. DISCUSSION: Peripheral eosinophilia is an uncommon finding present in a relatively limited number of conditions in children. A minor eosinophilia often seen in premature neonates may in part be due to intubation. This case illustrates the potential danger of percutaneous application of drugs in newborn and infants as it has previously been pointed out way various chemicals. Any deterioration of the corneal layer such as observed in many dermatosis prompts an increase in the cutaneous permeability. Immaturity of the premature skin may have aiso played a role. Dermatologists should be aware of potential toxic topical ointments before prescribing them to very low weight babies.

Use of this site is subject to the following terms of use